Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 35, NWS La Crosse, WI

May 21, 2024Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2024, 8:13 PM CDT for Grant County, Richland County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 8:13 PM CDT (01:13 UTC)
Expired
May 21, 2024, 8:47 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:14 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KARX 220113
SVRARX
WIC043-103-220200-
/O.NEW.KARX.SV.W.0035.240522T0113Z-240522T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
813 PM CDT Tue May 21 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grant County in southwestern Wisconsin...
  Richland County in southwestern Wisconsin...

* Until 900 PM CDT.

* At 813 PM CDT, a severe thunderstorm was located near Boscobel, or
  18 miles southwest of Richland Center, moving northeast at 95 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Richland Center around 825 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads D And N N, Eagle Cave, Ithaca, Eagle Corners, Loyd, Bunker
Hill, and Highway 58 And County B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Wisconsin.

&&

LAT...LON 4321 9029 4320 9043 4301 9043 4315 9072
      4317 9067 4325 9067 4355 9052 4355 9019
      4317 9019
TIME...MOT...LOC 0113Z 205DEG 84KT 4312 9060 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rieck
1 follow-up statement
588 
WWUS53 KARX 220147
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
847 PM CDT Tue May 21 2024

WIC043-103-220156-
/O.CAN.KARX.SV.W.0035.000000T0000Z-240522T0200Z/
Grant WI-Richland WI-
847 PM CDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND
RICHLAND COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Wisconsin.

&&

LAT...LON 4321 9029 4320 9043 4301 9043 4315 9072
      4317 9067 4325 9067 4355 9052 4355 9019
      4317 9019
TIME...MOT...LOC 0145Z 205DEG 84KT 4384 9014 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:45 PM CDT, 1 hour 28 minutes earlier. Its key messages:

  • Significant severe weather event with a MODERATE RISK (Threat level 4 of 5) for severe storms late this afternoon/evening. Another rounds of storms expected late this afternoon into evening. The highest severe threat appears to begin late afternoon and into the evening with damaging wind gusts and tornadoes being the primary threats, large hail is a secondary threat.
  • With additional 1 to 2 inches of QPF through tonight. This could cause rises on area rivers and streams. With increase rainfall rates in the stronger showers/storms, ponding of water on roadways can be expected.
  • Shower/storm chances increase for Thursday night into Friday. Severe potential is still to early to discern due to timing of front.
Area forecast discussion, May 21, 6:45 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
645 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Significant severe weather event with a MODERATE RISK (Threat
  level 4 of 5) for severe storms late this afternoon/evening.
  Another rounds of storms expected late this afternoon into
  evening. The highest severe threat appears to begin late
  afternoon and into the evening with damaging wind gusts and
  tornadoes being the primary threats, large hail is a secondary
  threat.

- With additional 1 to 2 inches of QPF through tonight. This
  could cause rises on area rivers and streams. With increase
  rainfall rates in the stronger showers/storms, ponding of
  water on roadways can be expected.

- Shower/storm chances increase for Thursday night into Friday.
  Severe potential is still to early to discern due to timing of
  front.

&&

.MESOSCALE...
Issued at 235 PM CDT Tue May 21 2024

At 19Z, surface analysis showed the main low pressure center
undergoing cyclogenesis in southwestern IA with 5mb/3hr
pressure falls over nwrn WI. A maritime tropical airmass warm
front was located roughly along I-80 with gusting southerly
winds to 25-30kt. Secondary frontal boundary extends as an
inverted trough from the low to about Duluth...another area of
convergence and destabilization occurring south of it.

Mainly monitoring the return flow and destabilization over the
next hours as the wind field is in place. KDMX wind profile has
70+ 0-6km bulk shear, and 37 kts in the 0-1km layer with a
potent 300 m2/s2 of 0-500m SRH. A very serious wind profile for
supercell tornadoes, and severe weather in general.

Using WoFS guidance over the area, values of 5+ surge northward
to about I-94 (remarkably!) but just south of the Twin Cities
by 6 pm, so some serious destabilization with big dynamical lift
coming in. There seems to be a slight preference for southeast
MN into northcentral WI for a higher probability footprint for
0-2km vertical vorticity swaths over nc IA into sern MN, with
more sporadic signals further south, meaning there may be a
slight preference for that area through 6 pm for tornadoes.
Current forecast is on track, with generally a 5pm to 9 pm
window from I-35 to I-39 in WI.

Also, there is signal that an initial line will move in to the
western areas just east of I-35, but storms will develop out
ahead and possibly a discrete phase of storms along the Miss
river in concert. This is verified in the HRRR and WOFS runs
over the past many hours. So, be careful with assuming steady
state motion of the initial storms and no downstream
development.

&&

.DISCUSSION...
Issued at 336 PM CDT Tue May 21 2024

This Evening into Thursday

Latest water vapor satellite imagery indicates vigorous shortwave
trough over eastern Nebraska and producing showers/storms across
western Iowa/southern Minnesota. This shortwave trough will
lift northeastward over the forecast area late this afternoon
and evening and spread showers/storms into the forecast area.
Severe potential with the storms is expected with these storms
especially this evening and the details of the parameters are in
the above Mesoscale section. Main severe threat are damaging
winds and tornadoes.

With the recent 1 to 3 inches of rain falling over the southern
half of the forecast area...along with the potential of another
inch this afternoon/evening. This will cause rises on area
rivers and ponding of area roadways. In addition...precipitable
water values of around 1.50 inches and decent moisture
transport/deformation band setting up over the northern half of
the forecast area...rainfall amounts of 1 to 2 inches is
expected this evening/tonight...especially over north central
Wisconsin.

Cold front associated with shortwave trough moves east of the area
tonight. Subsidence behind cold front and tight pressure gradient
will allow for wind speeds to be 20 to 25 knots with gusts 30 to 35
knots across much of the forecast area.

Cooler airmass advects into the forecast area Wednesday. Much of the
forecast area will remain dry. However...north central Wisconsin
will continue to be under the influence of the shortwave trough.
With daytime heating...bufkit soundings showing instability and
breaking the cap over this area...scattered showers and few storms
will develop during the afternoon hours. These showers/storms will
diminish near sunset. Then...weak surface ridge builds into the
Upper Mississippi River Valley Thursday and area should remain dry
for much of the day.

Focus turns to Thursday night into Friday. Another shortwave trough
moves across the Northern Plains/Upper Great Lakes Region. There is
decent moisture convergence/vertical motion with the shortwave
trough. Showers/storms are expected and will move across the
forecast area west to east during the day Friday. Timing of
showers/storms continue to be an issue with the deterministic
GFS/NAM/ECMWF. Severe threat with the storms is still too early to
discern...based on timing of surface features/showers/storms.

Main forecast concerns from Friday night through
Tuesday are shower/storm chances through the forecast period. Flow
pattern aloft becomes west to east zonal flow across the Upper Great
Lakes Region early in the forecast period Saturday into Sunday.
Then...upper level trough develops over the Upper Great Lakes Region
late in the forecast period. Weak pieces of energy embedded in the
west to east flow aloft may produce some showers/storms Saturday
into Sunday...however these are low chances less than 40 percent.
With upper level trough digging over the Upper Great Lakes Region
shortwave troughs are expected to track over the Upper Mississippi
River Memorial Day into Tuesday. The main issue Memorial Day into
Tuesday is the placement/track of the shortwave troughs associated
with the upper level trough. This will impact where convection
develops over the forecast area and will continue chances of
scattered showers/storms for both days. High temperatures Saturday
into Tuesday are expected to be near to slightly below normal with
highs into the middle 60s to middle 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 644 PM CDT Tue May 21 2024

A line of strong to severe storms is approaching KLSE. It will
affect this TAF site through 22.00z. Carried wind gusts up to 50
knots. Showers and storms will continue at KRST through 22.02z
and KLSE through 22.03z. In the wake of these storms, there will
be IFR/MVFR ceilings. These will last much of the night and then
become VFR between 22.13z and 22.15z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch until 9 PM CDT this evening for MNZ079-086>088-
     094>096.
IA...Flood Watch until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

MESOSCALE...Baumgardt
DISCUSSION...DTJ
AVIATION...Boyne
Hazardous weather outlook, May 21, 2:59 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
259 PM CDT Tue May 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
259 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Additional storms are expected through this evening with peak
time for severe storms from 5 to 9 PM. Damaging wind gusts, some
75mph+, tornadoes, some strong, and locally heavy rain are the
primary severe weather threats this afternoon and evening. Large
hail will also be possible. Be alert to the potential for
significant severe weather through this evening. Be extra weather
aware and prepared to take action and move to a safe
location/sturdy building away from trees.

Due to the multiple rounds of thunderstorms, localized areas may
receive several inches of rain. As a result, the threat for river
rises and flooding will be on the increase. Those with interests
along area creeks, streams, and rivers should monitor conditions.
Be prepared to alter travel plans during heavy rains or severe
weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for thunderstorms will be Friday. It is too early
to discern the severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar scheduled.

NOFWD

In the hours before

Local storm report, May 21, 7:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
739 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Dmg     West Salem              43.91N 91.09W
05/21/2024                   La Crosse          WI   Trained Spotter

            Tree damage near Highway 16.

&&
Local storm report, May 21, 7:51 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
751 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Hail             2 SSE Patch Grove       42.91N 90.96W
05/21/2024  M0.70 Inch       Grant              WI   Public

&&
Local storm report, May 21, 7:53 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
753 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Gst     Greenwood               44.77N 90.60W
05/21/2024  M56 MPH          Clark              WI   Mesonet

            Wisconet reading at 3 meter height.

&&
Local storm report, May 21, 8:03 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
803 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Tstm Wnd Gst     4 WSW Colby             44.89N 90.40W
05/21/2024  E53 MPH          Clark              WI   Public

&&

dtj
Local storm report, May 21, 8:09 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
809 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Tstm Wnd Dmg     Potosi                  42.69N 90.71W
05/21/2024                   Grant              WI   Emergency Mngr

            Trees down on houses.

&&
Local storm report, May 21, 8:12 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
812 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Hail             Platteville             42.74N 90.48W
05/21/2024  E1.50 Inch       Grant              WI   Broadcast Media

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm Warning Considerable damage threatARXGrant14 min
May 21, 7:07 PM CDTTornado WarningARXClark38 min
May 21, 7:20 PM CDTSevere Thunderstorm Warning Considerable damage threatARXTaylor55 min
May 21, 7:29 PM CDTSevere Thunderstorm Warning Considerable damage threatARXAdams, Juneau61 min
May 21, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatARXGrant42 min
May 22, 5:25 AM CDTRiver Flood WatchARXVernon35 hr
May 22, 4:39 PM CDTSpecial Weather StatementARXCrawford36 min
May 22, 5:09 PM CDTSpecial Weather StatementARXRichland36 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningARXRichland13 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.